Kansas, 2019Damaging Winds in Kansas, August 18, 2019
August 18, 2019 · NWS EAX · 2 events in 2 counties and zones
On the morning of August 18 a few storms formed in eastern Kansas and caused gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of August 18 a few storms formed in eastern Kansas and caused gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 17, 10:42 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 17, 10:42 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1142 PM CDT Sat Aug 17 2019
.Discussion...
Issued at 349 PM CDT SAT AUG 17 2019
Main concerns with this forecast package revolves around the chance
for severe storms late tonight through tomorrow morning with perhaps
a second round of potential severe storms Sunday evening/night.
Beyond that there are heat concerns for Monday and Tuesday.
Tonight, a stationary boundary will extend from central Kansas into
northern Missouri. As we move into the 03Z-06Z time frame a 40-50KT
southwesterly LLJ will develop and nose into the area. This will
happen in tandem with a subtle mid-level shortwave arriving into the
area on quasi-zonal flow aloft. This will allow storms to develop
tonight in an environment of 3500-4000J/kg of MUCAPE and 35-40kts of
effective shear. This will lead to a scenario where storms will
initially develop across northern Missouri and northeastern Kansas
with a brief large hail and damaging wind threat transitioning to
just a damaging winds threat as storms begin to push southeastward
overnight. In addition to the severe weather, an additional one to
two inches of precipitation are expected with these storms.
Localized flash flooding can not be ruled out however, widespread
flash flooding is not anticipated with flash flood guidance right
around 2.5".
Storms are expected to continue into Sunday morning before finally
pushing south of the CWA by the afternoon. Some question about how
afternoon/evening storms will evolve on but it appears a strong
upper shortwave will force a cold front through the area during the
afternoon evening. The main question is if the atmosphere can
recover from morning storms. However, if it can, as GFS model
soundings suggest, there will again be 3000-4000J/Kg of MUCAPE to
work with which will again introduce the chance for severe storms
with hail and wind again being the threats.
The area will come under the influence of high pressure which will
glance north of the CWA. Temperatures will warm into the mid 80s to
lower 90s with areas across the southern CWA experiencing heat index
values above 100 degrees. Tuesday, high pressure shifts east of the
area and warm air advection gets underway. Highs will rise into the
low to mid 90s with heat index values in the 100-107 degree range. A
heat advisory may be need for portions of the area both days.
Tuesday night the pattern again begins to become more active as
several shortwave will bring chance for storms mid to late week this
will at least cut the hot conditions that developed early in the
week.
&&
.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1142 PM CDT SAT AUG 17 2019
The main concern for aviation will be the timing of a line of
thunderstorms that is expected to push through the area tonight.
Storms are expected to form over western KS tonight and develop
into a line and progress to the east. This line is expected to
reach eastern KS and western MO around 7-9Z with potential lower
visibilities and strong westerly winds. This impact will be rather
brief as the feature will be rather progressive so by 11-12Z the
storms will have moved into central Missouri and away from the TAF
terminals. Some lingering showers may be in the area for a couple
hours, but VFR conditions look to prevail for the remainder of
the period with winds shifting to the N-NW late Sunday afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...73
Aviation...Barham
Hazardous weather outlook, Aug 17, 5:20 AM CST, 20 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
620 AM CDT Sat Aug 17 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
620 AM CDT Sat Aug 17 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Severe storms are expected tonight through the overnight hours for
much of the region, with the focus near the Iowa border. All modes
of severe weather are possible, including large hail, damaging
winds, flash flooding, and the possibility of an isolated tornado.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong to severe storms are also possible Sunday morning with
damaging winds the main threat. If skies can clear out Sunday
afternoon, a second round of severe weather will be possible late
Sunday afternoon/evening with strong to severe storms possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 18, 1:01 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
201 AM CDT Sun Aug 18 2019
KSZ025-103-180730-
Atchison KS-Leavenworth KS-
201 AM CDT Sun Aug 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH AND
ATCHISON COUNTIES UNTIL 230 AM CDT...
At 200 AM CDT, Doppler radar was tracking a strong thunderstorm over
Nortonville, or 10 miles northeast of Valley Falls, moving east at 25
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Atchison, Tonganoxie, Effingham, Lancaster, Easton, Farmington,
Lowemont, Potter, Cummings and Jarbalo.
LAT...LON 3952 9547 3965 9520 3965 9511 3964 9511
3958 9509 3958 9511 3954 9511 3950 9506
3911 9500 3912 9519 3942 9518 3942 9549
TIME...MOT...LOC 0700Z 247DEG 21KT 3944 9531
BlairThunderstorm Wind, Leavenworth
- When
- August 18, 1:35 AM CST to 1:38 AM CST
- Where
- Leavenworth County, 4.34 mi W of Lansing
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.240, -94.980
A large tree was down, blocking Highway 5.
Thunderstorm Wind, Johnson
- When
- August 18, 1:51 AM CST to 1:54 AM CST
- Where
- Johnson County, 0.69 mi N of Morse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.860, -94.720
Large tree limbs around 6 to 9 inches in diameter were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 18, 2019$319,000 · 1.75 in hail · 64 events
- Hail and Damaging Winds in New York, August 18, 2019$295,000 · 1.5 in hail · 41 events
- Hail and Damaging Winds in Pennsylvania, August 18, 2019$110,000 · 1 in hail · 34 events
- Hail and Damaging Wind in Pennsylvania, August 18, 20199 injured · 1.5 in hail · 11 events
- Flash Flooding and Hail in Pennsylvania, August 18, 2019$126,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, August 18, 20192 injured · $125,000 · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in New York, August 18, 2019$209,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 18, 2019$75,000 · 50 kt wind · 10 events
- Flash Flooding and Hail in Arkansas, August 18 to 22, 2019$30,000 · 1 in hail · 17 events
- Hail and Damaging Winds in New York, August 18, 20191.25 in hail · 38 events
- Hail and Damaging Winds in Indiana, August 18, 2019$22,000 · 1.75 in hail · 16 events
- Damaging Winds in Indiana, August 18, 2019$35,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852427, 852428.